Kansas, 2011

Damaging Winds in Kansas, July 22, 2011

July 22, 2011 · NWS DDC · 3 events in 2 counties and zones

Isolated high based thunderstorms produced gusty winds during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated high based thunderstorms produced gusty winds during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 2:25 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 2:25 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT FRI JUL 22 2011

.SYNOPSIS...

A FAIRLY IMPRESSIVE UPPER LEVEL TROUGH WAS LOCATED OVER THE CANADIAN
ROCKIES THIS AFTERNOON.  THE MID LEVEL PV ANOMALY TIED TO THIS
SYSTEM WAS PIVOTING NORTHEAST FROM THE CHIMNEY OF IDAHO INTO
NORTHWESTERN MONTANA RESULTING IN A DECENT PRESSURE FALL FIELD OVER
CENTRAL MONTANA.  THIS IS ABOUT THE EXTENT OF EXCITEMENT ON THE
SYNOPTIC SCALE.  CLOSER TO WESTERN KANSAS...A PLUME OF 500-700MB
CONTINUED FROM NEW MEXICO NORTHEAST THROUGH WESTERN KANSAS AND INTO
SOUTHERN/EASTERN NEBRASKA TO IOWA.  BY MID AFTERNOON...MOISTURE WAS
SLOWLY MIXING OUT ACROSS THE CENTRAL AND NORTHWESTERN SECTIONS OF
THE FORECAST AREA AS REMNANT WEAK OUTFLOW BOUNDARIES AND LATENT HEAT
FLUXES FROM EVAPORATION (IN THE NORTHWESTERN COUNTIES WHERE IT
RAINED) WERE LOSING THEIR STEAM WITH CONTINUED INTENSE LATE JULY
INSOLATION.  A DEEP CUMULUS FIELD WAS DEVELOPING ACROSS THE CENTRAL
SECTIONS OF THE FORECAST AREA WHERE DEEP MIXING WAS UNDERWAY AND A
FEW INCIPIENT...BUT VERY SMALL ECHOES COULD BE FOUND ON RADAR NEAR
THE OKLAHOMA-KANSAS BORDER NEAR COLDWATER TO BUTTERMILK.

&&

.DISCUSSION...

DAYS 1-2...

THE CUMULUS FIELD WILL CONTINUE TO EVOLVE THROUGH THE LATE AFTERNOON
HOURS WITH DEVELOPMENT OF ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS...JUST ABOUT ANYWHERE ACROSS THE DDC FORECAST AREA.
WILL BROADBRUSH THE AREA WITH 20 POPS BUT STILL THINK THE BEST
CHANCE...WHERE 30-40 POPS EXIST...WILL BE ACROSS NORTHERN SECTIONS
OF THE FORECAST AREA IN THE VICINITY OF LAST NIGHTS CONVECTIVE
EPISODE.  A SMALL MESOSCALE CONVECTIVE SYSTEM (MCS) MAY EVOLVE IN
THE SAME GENERAL LOCATION AS LAST NIGHT...WHICH IS THE REASON FOR
THE 30-40 POPS GENERALLY ALONG AND NORTHWEST OF A JOHNSON TO GARDEN
CITY TO NESS CITY LINE.  TOMORROW...REMNANT OUTFLOW BOUNDARIES WILL
WASH OUT BY LATE MORNING GIVING WAY TO BROAD SOUTHERLY FLOW
RESPONDING TO THE SYNOPTIC SCALE LEE TROUGH.  FRONTOGENESIS WILL
INCREASE BY AFTERNOON/EVENING TOMORROW FROM EAST CENTRAL/SOUTHEAST
COLORADO...NORTHEASTWARD THROUGH NORTHWEST KANSAS INTO CENTRAL
NEBRASKA.  THIS WILL BE THE PREFERRED AREA FOR ORGANIZED
THUNDERSTORM DEVELOPMENT LATE IN THE DAY.  WILL AGAIN BE GOING WITH
30 TO 40 POPS ACROSS MAINLY THE NORTHERN/NORTHWESTERN SECTIONS OF
THE FORECAST AREA LATE SATURDAY AFTERNOON/SATURDAY NIGHT AS A MORE
ORGANIZED MCS SHOULD EVOLVE THROUGH THE LATE EVENING AND OVERNIGHT
HOURS.  AS FAR AS THE EXCESSIVE HEAT IS CONCERNED...PERSISTENCE IS
THE FORECAST METHOD OF CHOICE HERE...AND AM NOT EXPECTING MUCH
DEVIATION FROM THE TODAYS TEMPERATURES...AND AS A RESULT WILL KEEP
THE EXCESSIVE HEAT WARNING GOING FOR ONE MORE DAY TOMORROW OVER THE
FAR EASTERN COUNTIES (FROM HAYS SOUTH TO STAFFORD TO MEDICINE
LODGE).  ON SUNDAY...THE SYNOPTIC FRONT TIED TO THE SIGNIFICANT
SHORTWAVE TROUGH (AS DISCUSSED IN THE SYNOPSIS) WILL BE OVER
PORTIONS OF THE FORECAST AREA DURING THE DAY...MOST LIKELY ALONG THE
ARKANSAS RIVER.  THE FRONT WILL MOST LIKELY STALL OUT GIVEN THE
ABSENCE OF CONTINUED PRESSURE RISES FROM THE HIGH TO THE NORTH AS
THE STORM SYSTEM RESPONSIBLE MOVES QUICKLY OFF INTO THE GREAT LAKES
REGION AND UPPER LEVEL HIGH PRESSURE BUILDS BACK IN TO THE CENTRAL
PLAINS.  WILL BE GOING WITH 20 TO 30 POPS ALONG AND NORTH OF THE
ARKANSAS RIVER LATE DAY SUNDAY INTO SUNDAY EVENING ALONG THIS
WEAKENING FRONT...AND A BRIEF BREAK FROM THE 100-DEGREE HEAT ACROSS
MOST OF THE AREA (EXCEPT PERHAPS FOR ALONG THE OKLAHOMA BORDER).

DAYS 3-7...

THE FRONTAL BOUNDARY MENTIONED IN THE SHORT TERM WILL LIFT NORTH AS
A WARM FRONT ON MONDAY. BEFORE THEN A FEW THUNDERSTORMS WILL BE
POSSIBLE ACROSS NORTHERN AND WESTERN KANSAS EARLY MONDAY MORNING.
HIGHS ON MONDAY ARE PROGGED TO ONCE AGAIN RISE INTO THE LOWER 100S
ACROSS EASTERN PORTIONS OF THE CWA WITH UPPER 90S ELSEWHERE. I
ALSO HAVE PLACED A SLIGHT CHANCE OF THUNDERSTORMS IN THE GRIDS FOR
MONDAY NIGHT DUE TO THE SIMILAR CHARACTERISTICS OF THE FRONT THAT
STALLED OUT ACROSS NORTHERN KANSAS LAST NIGHT AND THE EXPECTED
THUNDERSTORMS TONIGHT.

HIGH PRESSURE WILL THEN MOVE BACK INTO THE AREA TUESDAY AND
WEDNESDAY. MODELS SHOW TEMPERATURES IN THE MID LAYERS TO BE WARM AND
HAVE KEPT CHANCES OF CONVECTION OUT OF THE GRIDS. HIGHS IN THE MID
100S ARE EXPECTED ON TUESDAY AND WEDNESDAY WITH LOWS IN THE 70S. IN
FACT...THE FAR EAST FA MAY AGAIN FLIRT WITH HEAT ADVISORY CONDITIONS
WITH HEAT INDICES NEAR 105. BREEZY CONDITIONS ARE ALSO ANTICIPATED
TUESDAY AND WEDNESDAY ALONG WITH THE HEAT.

THE NEXT UPPER LEVEL TROUGH IS EXPECTED TO MOVE THROUGH THE NORTHERN
PLAINS WEDNESDAY NIGHT INTO FRIDAY. THIS WILL PUSH ANOTHER COLD
FRONT DOWN FROM THE NORTHERN PLAINS AND POSITION ITSELF CLOSE TO OUR
AREA BY THURSDAY MORNING. CONFIDENCE IS LOW ON HOW FAR SOUTH THIS
FRONT WILL TREK BEFORE STALLING OUT. THE NAM HAS IT PUSHING THROUGH
OUR AREA WHERE AS THE GFS AND ECMWF HAVE IT STALLING OUT ACROSS
CENTRAL KANSAS. I HAVE WENT WITH PERSISTENCE HAVING THE FRONT
STALLING OUT ACROSS NORTHERN PORTIONS OF OUR CWA LIKE THE LAST
COUPLE OF FRONTS HAVE DONE. I HAVE PLACED A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS NORTHERN PORTIONS OF OUR FORECAST AREA BUT THIS
MAY HAVE TO BE CHANGED IF FUTURE MODEL RUNS LOOK TO PUSH THE FRONT
THROUGH OUR AREA. I HAVE ALSO LOWERED HIGH TEMPERATURES SLIGHTLY ON
THURSDAY AND FRIDAY SINCE MODELS HAVE SHOWN A DOWNWARD TREND.

&&

.AVIATION...

A FEW THUNDERSTORMS MAY FORM THIS EVENING ACROSS THE AREA TERMINALS
BRINGING BRIEF MVFR CONDITIONS DUE TO LOWERED VISIBILITY. OTHERWISE
VFR CONDITIONS WILL PREVAIL. WINDS WILL GENERALLY BE FROM THE SOUTH
AT 10 TO 15 KNOTS WITH THE EXCEPTION OF AREAS CLOSE TO CONVECTION
WHERE OUTFLOW BOUNDARIES COULD INCREASE THE SPEED AND DIRECTION OF
THE WIND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75 105  75 101 /  20  20  20  20
GCK  72 104  73 100 /  30  20  20  20
EHA  71 104  72  99 /  30  20  20  20
LBL  74 105  74 100 /  20  20  20  20
HYS  71 104  75  97 /  30  30  30  30
P28  80 108  80 102 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ031-046-
065-066-081-090.

&&

FN25/42/42
Hazardous weather outlook, Jul 22, 2:26 AM CST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CDT FRI JUL 22 2011

KSZ030-031-043>046-061>066-074>081-084>090-230830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
326 AM CDT FRI JUL 22 2011 /226 AM MDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE REST OF FRIDAY FROM
ELLIS TO PAWNEE AND FROM STAFFORD TO BARBER COUNTIES. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

THUNDERSTORM ACTIVITY IS EXPECTED DURING THE LATE AFTERNOON THROUGH THE
EVENING HOURS ALONG AND NORTHWEST OF A LINE FROM ELKHART TO HAYS.
ISOLATED WIND GUSTS TO AT LEAST 58 MPH CANNOT BE COMPLETELY RULED
OUT IN ASSOCIATION WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM CDT SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS
MUCH OF THE REGION SATURDAY EVENING INTO SUNDAY EVENING. WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER ISOLATED SEVERE WIND
GUSTS CANNOT BE COMPLETELY RULED OUT.

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY EVENING FROM HAYS TO
PRATT. MORE ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY
AND THURSDAY EVENINGS ACROSS CENTRAL KANSAS. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY...SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER EVENTS TO THE SHERIFFS OFFICES WHO
WILL THEN RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Jul 22, 3:50 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT FRI JUL 22 2011

KSZ078>080-222245-
EDWARDS-FORD-KIOWA-
450 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINDHORST...MOVING NORTH AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN
EDWARDS COUNTIES...INCLUDING THE CITIES OF WINDHORST...OFFERLE AND
BELLEFONT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3791 9968 3791 9939 3768 9951 3771 9963
TIME...MOT...LOC 2150Z 183DEG 6KT 3777 9958

UMSCHEID
Special weather statement, Jul 22, 3:52 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT FRI JUL 22 2011

KSZ031-046-222245-
ELLIS-RUSH-
452 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSH AND SOUTHERN
ELLIS COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARGRAVE...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES...
INCLUDING THE CITIES OF HARGRAVE...LIEBENTHAL AND SCHOENCHEN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3884 9952 3879 9909 3850 9936 3853 9958
TIME...MOT...LOC 2152Z 210DEG 9KT 3859 9943

UMSCHEID

The radar

The Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
July 22, 5:55 PM CST
Where
Rush County, 6.14 mi NE of Mc Cracken
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -99.500

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
July 22, 8:05 PM CST
Where
Ford County, 7.43 mi SSW of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -100.070

Winds were estimated to be 55 to 65 MPH.

Thunderstorm Wind, Ford

When
July 22, 8:20 PM CST
Where
Ford County, 6.43 mi SSW of Dodge City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.660, -100.050

Winds were estimated to be 65 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338600, 338602, 338603.